Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 54, NWS St. Louis, MO

June 6, 2008Monroe County, Saint Clair County, Illinois; Jefferson County, Missouri

NWS St. Louis, MO issued this flash flood warning at Jun 6, 2008, 7:21 PM CDT for Monroe County, Saint Clair County, Illinois; Jefferson County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2008, 7:21 PM CDT (00:21 UTC)
Expired
Jun 6, 2008, 9:52 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 070022
FFWLSX
ILC133-163-MOC099-070315-
/O.NEW.KLSX.FF.W.0054.080607T0021Z-080607T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT FRI JUN 6 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1015 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL MOVING OVER 
  THE WARNED AREA. THIS ADDITIONAL RAINFALL WILL CAUSE FLASH         
  FLOODING OF LOW LYING AREAS THIS EVENING. 

* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
  AFFECTING SWANSEA...SMITHTON...SHILOH...SCOTT AFB...MILLSTADT...
  MASCOUTAH...LEBANON...FREEBURG AND BELLEVILLE.


THIS FLASH FLOOD WARNING REPLACES THE WARNING THAT WAS SET TO EXPIRE 
AT 745 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3811 9067 3820 9077 3822 9078 3865 8972
      3847 8972
TIME...MOT...LOC 0021Z 180DEG 0KT 3836 9040

$$

CVKING
1 follow-up statement
000 
WGUS73 KLSX 070252
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 PM CDT FRI JUN 6 2008

ILC133-163-MOC099-070302-
/O.CAN.KLSX.FF.W.0054.000000T0000Z-080607T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE IL-ST. CLAIR IL-JEFFERSON MO-
952 PM CDT FRI JUN 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL
JEFFERSON...ST. CLAIR AND NORTHERN MONROE COUNTIES...

A CHECK WITH AREA LAW ENFORCEMENT INDICATES THAT FLOODING IS NO
LONGER A PROBLEM IN THE AREA.

LAT...LON 3811 9067 3820 9077 3822 9078 3865 8972
      3847 8972
TIME...MOT...LOC 0252Z 180DEG 0KT 3836 9040

$$

TES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 7:08 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 6, 7:08 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
708 PM CDT FRI JUN 6 2008

.UPDATE...
/701 PM CDT FRI JUN 6 2008/
AFT COORD WITH SPC AND SURROUNDING OFFICES HV EXTENDED WW #473 FOR
2 MORE HRS...UNTIL 02Z. WL TRY TO CLR SOME COUNTIES ON THE NW EDGE
OF THE WATCH BY THE TOP OF THE NXT HR.

TRUETT

&&

.DISCUSSION...
/251 PM CDT FRI JUN 6 2008/
SEVERE WEATHER THREAT WILL CONTINUE INTO THE EVENING AS THE TAIL-END
OF THE MAIN MID-LEVEL VORTICITY LOBE PUSHES ACROSS THE REMAINDER OF
THE CWA. BOUNDARY WITH VERY MOIST AND UNSTABLE ATMOSPHERE TO THE
SOUTH AND EAST WILL BECOME MORE WEST TO EAST ORIENTATED THIS EVENING
AND REALLY NOT BUDGE THROUGH SATURDAY MORNING. THIS WILL KEEP
THUNDERSTORMS LIKELY ACROSS THE AREA...WITH THE POTENTIAL OF LOCALLY
HEAVY RAINFALL DUE TO TRAINING CONVECTION. AS I MENTIONED
YESTERDAY...CORFIDI VECTORS VEER TO THE NORTHEAST AFTER MIDNIGHT
WITH LOW LEVEL JET STRENGTHENING AND POINTING ACROSS THIS BOUNDARY
...OPPOSITE TO THE EXPECTED STORM PROPOGATION. THIS SUGGESTS THE
POTENTIAL FOR BACKBUILDING CONVECTION. HAVE ELECTED TO PLACE HEAVY
RAINFALL IN THE FORECAST AND THE POTENTIAL OF FLASH FLOODING IN THE
HWO.

BOUNDARY SHOULD LIFT DURING THE AFTERNOON AND EVENING ON SATURDAY
WITH THE LIKELIHOOD OF THUNDERSTORMS MOVING NORTH OF THE CWA BY LATE
EVENING. ACTIVE STORM TRACK WILL STAY NORTH OF THE CWA SATURDAY
NIGHT AND SUNDAY...BEFORE SLIDING BACK SOUTH WITH THE APPROACH OF
ANOTHER SHORTWAVE SUNDAY NIGHT AND MONDAY.

CVKING

&&

.AVIATION...
/701 PM CDT FRI JUN 6 2008/
USED EXTRAP OF RADAR TRRENDS IN AN ATTEMPT TO PIN DOWN TSRA THRT
IN 00Z TAF SET. BLV THAT WITH LOSS OF HTG CVG WL LESSEN ENUF THAT
CHCS OF ANY TERMINAL LOCATION BEING IMPACTED WL BE FAIRLY LO. THRF....
USED VCTS TO HNDL TSRA CHCS LTR TNGT IN STL AREA...WITH SYNOPTIC SCENARIO
AS DESCRIBED IN PUBLIC DISC AT 251 PM.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 6, 3:41 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT FRI JUN 6 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
341 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG AND SOUTH OF
INTERSTATE 44 IN MISSOURI AND INTERSTATE 55 IN ILLINOIS. DAMAGING
WINDS...LOCALLY HEAVY RAINFALL AND TORNADOES WILL BE POSSIBLE WITH
THE SEVERE THUNDERSTORMS.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION
OVERNIGHT...WITH ADDITIONAL HEAVY RAINFALL AND FLASH FLOODING
POSSIBLE.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY...ESPECIALLY ALONG AND NORTH OF
INTERSTATE 70. LOCALLY HEAVY RAINFALL IS ONCE AGAIN POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.

MODERATE RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND HEAVY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 6, 6:02 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HEAVY RAIN       7 SW STEELVILLE         37.90N  91.45W
06/06/2008  M1.18 INCH       CRAWFORD           MO   AMATEUR RADIO

            STORM TOTAL

&&

EVENT NUMBER 00421

KARLZ
Local storm report, Jun 6, 6:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
610 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      VALLEY PARK             38.55N  90.48W
06/06/2008                   ST. LOUIS          MO   BROADCAST MEDIA

            HIGHWAY 141 CLOSED NEAR INTERSTATE 44

&&

EVENT NUMBER 00422

TES
Local storm report, Jun 6, 6:25 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       1 N MASCOUTAH           38.52N  89.81W
06/06/2008  M1.30 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

EVENT NUMBER 00423

TES
Local storm report, Jun 6, 6:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HEAVY RAIN       GREENVILLE              38.89N  89.40W
06/06/2008  M2.50 INCH       BOND               IL   TRAINED SPOTTER

&&

EVENT NUMBER 00424

TES
Local storm report, Jun 6, 6:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0627 PM     FLASH FLOOD      GREENVILLE              38.89N  89.40W
06/06/2008                   BOND               IL   TRAINED SPOTTER

            POND OVERFLOWING ITS DAM...ABOUT 6 TO 7 FEET ABOVE
            NORMAL. SMALL CREEKS AND STREAMS OVERFLOWING SOME ROADS.
            SMALL BRANCHES BROKEN OFF TREES.

&&

EVENT NUMBER 00425

TES
Local storm report, Jun 6, 6:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT FRI JUN 06 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       PATOKA                  38.75N  89.10W
06/06/2008  M1.90 INCH       MARION             IL   TRAINED SPOTTER

            CREEKS COMING OUT OF THEIR BANKS

&&

EVENT NUMBER 00426

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:11 PM CDTSevere Thunderstorm WarningLSXFayette, Marion22 min
Jun 6, 10:47 PM CDTAreal Flood WarningLSXBond, Clinton, Fayette, Marion, Montgomery7 hr
Jun 7, 6:07 AM CDTRiver Flood WarningLSXFayette4 days
Jun 7, 9:25 AM CDTAreal Flood AdvisoryLSXMacoupin, Montgomery6 hr
Jun 6, 7:04 PM CDTTornado WarningLSXJefferson, Washington20 min
Jun 6, 9:36 PM CDTAreal Flood WarningLSXCrawford10 hr

Nearby

Flash Flood Warnings in Illinois, 2008Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.